Michigan, 2013

Lightning Strike in Michigan, August 12, 2013

August 12, 2013 · NWS DTX · 1 event in 1 county or zone

A lightning strike caused a pole barn to catch fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A lightning strike caused a pole barn to catch fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 6:03 AM EST, 57 minutes earlier.

Area forecast discussion, Aug 12, 6:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
703 AM EDT MON AUG 12 2013

.AVIATION...

//DISCUSSION...

CLUSTERS OF SHOWERS AND THUNDERSTORMS, JUST ENTERING SE MICHIGAN AT
PRESS TIME, EXTEND WESTWARD ACROSS LAKE MICHIGAN AND WILL BE
PROBLEMATIC FOR AVIATION OPERATIONS THROUGH THE MORNING. MBS APPEARS
IN THE CLEAR BUT THUNDER WILL AT LEAST BRUSH THE OTHER SITES BEFORE
THE PATTERN EXITS EAST BY EARLY AFTERNOON. MVFR CEILING WITH IFR
VISIBILITY IN HEAVIER DOWNPOURS WILL GIVE WAY TO LOW END VFR CEILING
DURING THE AFTERNOON. A SECOND ROUND OF STORMS IS THEN EXPECTED
ALONG A COLD FRONT AS IT MOVES SOUTHWARD FROM NORTHERN LOWER
MICHIGAN DURING THE LATE AFTERNOON THROUGH THIS EVENING. A WIND
SHIFT TO THE NORTHWEST BEHIND THE FRONT WILL BRING ENOUGH COOLER AIR
TO SUPPORT MVFR STRATOCU TOWARD SUNRISE TUESDAY.

FOR DTW... INITIAL ACTIVITY OVER SW LOWER DRIFTING TO THE SE NOW
WARRANTS A MENTION OF THUNDER DURING THE MORNING AT DTW MOVING OUT
OR TO THE NORTH BY 15Z. A TREND TOWARD BROKEN CEILING AROUND 4500
FEET BUT WITH DRY CONDITIONS THROUGH THE AFTERNOON IS THEN EXPECTED
UNTIL THE COLD FRONT APPROACHES DURING THE LATE AFTERNOON THROUGH
MID EVENING.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FT TODAY AND TONIGHT.

* HIGH CONFIDENCE THUNDERSTORM TIMING THIS MORNING... MODERATE THIS
AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...ISSUED 345 AM EDT MON AUG 12 2013

SHORT TERM... TODAY AND TONIGHT

UPSTREAM CONVECTIVE TRENDS ARE MATERIALIZING ABOUT ON SCHEDULE
DURING THE EARLY MORNING. SURFACE OBSERVED AND MODEL ANALYSIS FIELDS
INDICATE A NW TO SE ORIENTED WARM FRONT MOVING INTO LOWER MICHIGAN
SUPPORTING SHOWERS AND THUNDERSTORMS TO ITS NORTH. MODEL DEPICTIONS
OF MODEST BUT DEEP WESTERLY FLOW ABOVE THE SURFACE FRONT THROUGH 700
MB IS FORCING MOISTURE TRANSPORT/THETA-E ADVECTION AND ELEVATED
INSTABILITY RESULTING IN THE SHOWERS/STORMS. HOURLY MESOANALYSIS
INDICATES WEAK MID LEVEL LAPSE RATES, ROUGHLY 5-6 C/KM IN THE
700-500 MB LAYER, WHICH IS NOT EXPECTED TO CHANGE MUCH BUT SETS
EXPECTATIONS FOR AN EXPANDING PATTERN OF SHOWERS WITH PERHAPS A
SLIGHTLY GREATER SHARE OF WEAK THUNDERSTORMS THROUGH THE EARLY
MORNING AS NOCTURNAL INSTABILITY DEVELOPMENT REACHES A PEAK. THE 00Z
NAM HAS A VERY GOOD HANDLE ON THE COVERAGE AND LOCATION OF THE
CONVECTION JUDGING BY ITS 850-500 MB RH AND OMEGA FIELDS, AND IT
ALLOWS THE WESTERLY MEAN FLOW TO CARRY THE NEW DEVELOPMENT OVER SE
MICHIGAN MOSTLY ALONG AND SOUTH OF INTERSTATE 69 THROUGH THE
MORNING.

WARMER AND MORE HUMID AIR WILL BE FULLY IN PLACE OVER SE MICHIGAN BY
MID AFTERNOON AS THE COLD FRONT OVER THE NORTHERN GREAT LAKES MAKES
A MOVE INTO OUR AREA. EVEN WITH THE MORNING SHOWERS AND STORMS TO
THE EAST, THE AMOUNT OF HEATING AND RECOVERY OF INSTABILITY WILL
REMAIN A QUESTIONABLE FACTOR FOR THE NEW ROUND OF ACTIVITY ALONG THE
COLD FRONT. THE TRI CITIES AND NORTHERN THUMB, MOSTLY MISSED BY
MORNING CONVECTION, WILL HAVE A SHOT AT STRONGER SURFACE HEATING
ASSUMING RESIDUAL CLOUD COVER BREAKS UP IN THE WARM SECTOR. MAX
TEMPS MAKING A RUN INTO THE LOWER 80S WITH A CONSERVATIVE SURFACE
DEWPOINT IN THE LOWER 60S YIELDS MODIFIED SOUNDING CAPE PUSHING 2000
J/KG. ADD TO THAT A MOSTLY UNIDIRECTIONAL WIND PROFILE WITH 40 KNOTS
OF 0-6 KM BULK SHEAR, WESTERLY AT 45 KNOTS AROUND 500 MB, AND THERE
IS GOOD POTENTIAL FOR ORGANIZED CONVECTION ALONG AND AHEAD OF THE
COLD FRONT DURING THE LATE AFTERNOON INTO EARLY EVENING. DISCRETE
CELLS INITIALLY COULD HAVE ENTRY LEVEL SUPERCELL UPDRAFTS WITH
CLUSTERS LATER EVOLVING INTO LINEAR STRUCTURES WITH BOTH HAIL AND
WIND HAZARDS. THE BIG QUESTION IS IF THAT MUCH HEATING CAN ACTUALLY
MATERIALIZE AROUND THE EARLY CLOUD COVER IN THE NORTH AND RAIN
COOLED AIR IN THE SOUTH. THIS WILL HAVE TO BE MONITORED BUT THE
ABOVE PARAMETERS AT LEAST OUTLINE THE HIGH END OF EXPECTATIONS
BEFORE THE COLD FRONT CLEARS THE STATE BY MIDNIGHT.

LONG TERM...TUESDAY THROUGH NEXT SUNDAY

THE PERSISTENT LONGWAVE TROUGHING OVER THE EASTERN CONUS/CANADA WILL
CONTINUE TO HOLD OVER THE REGION THROUGH THE WEEK. THIS AS THE WEST
COAST RIDGE STRENGTHENS THROUGH ABOUT MIDWEEK TO WHICH IT THEN
FLATTENS OUT AND THE UPPER LEVEL FLOW GOES ZONAL ACROSS SOUTHERN
CANADA WITH WEAK FLOW OVER THE MAJORITY OF THE CONUS. STRONG AREA OF
HIGH PRESSURE WILL DROP SOUTHEASTWARD OUT OF CENTRAL CANADA BEHIND
MONDAYS COLD FRONT AND RESIDE OVER THE GREAT LAKES THROUGH THE
WEEKEND. THIS COOL...DRY AND STABLE AIRMASS WITH LARGE SCALE
SUBSIDENCE WILL LEAD TO ANOTHER EXTENDED STRETCH OF DRY WEATHER OVER
SE MI STARTING WEDNESDAY.

TUESDAY LOOKS TO BE THE ONLY DAY WITH PRECIP POSSIBLE IN THE
EXTENDED. EVEN THOUGH MONDAYS COLD FRONT WILL PUSH THE BETTER
MOISTURE TO THE SOUTH...YET ANOTHER MID LEVEL TROUGH AXIS WILL
ROTATE DOWN THROUGH MI WITH A SHORTWAVE ROUNDING THE BASE OF THE
TROUGH AS IT PASSES TUESDAY AFTERNOON. THE SHORTWAVE WILL FEED OFF
MEAGER LOW 50S DEWPOINTS AT THE SFC WITH A SHALLOW MOIST LAYER ALOFT
BETWEEN 700-850MB. EVEN WITH DIURNAL HEATING ONLY GETTING TEMPS INTO
THE LOW 70S...A NOTABLE 500MB COLD POOL APPROACHING -20C WILL HELP
IMPROVE LAPSE RATES THROUGHOUT THE BOUNDARY LAYER AVERAGING BETTER
THAN 9C/KM UP TO 750 MB. THERE IS ENOUGH MOISTURE PRESENT WITH
STRONG LL INSTABILITY TO WARRANT THE INHERITED CHANCE POPS FOR THE
AFTERNOON/EVENING HOURS. ALL MODELS HAVE COME INTO AGREEMENT WITH
THIS FORECAST IN THE LATEST RUNS.

THIS FINAL TROUGH AND 500MB COLD POOL WILL BRING THE LOWEST TEMPS OF
THE WEEK TUESDAY NIGHT WITH MOST LOCATIONS DIPPING INTO THE UPPER
40S. 850MB TEMPS WILL HOLD AROUND 5C ON WEDNESDAY LEADING TO ANOTHER
DAY IN THE LOW 70S BEFORE HEIGHTS FINALLY START TO SLOWLY INCREASE
ON THURSDAY AS THE DOMINATE UPPER LOW OVER EAST CANADA LIFTS NE
ALLOWING THE WEST COAST RIDGE TO START TO PUSH INTO THE REGION.
MODELS HAVE BEEN STARTING TO ADVERTISE A MID LEVEL CUTOFF LOW
FORMING IN THE BASE OF THE TROUGH OVER THE MID MISSISSIPPI VALLEY.
THIS WILL NOT LEAD TO PRECIP OVER SE MI BUT WILL ACT TO SLOW THE WAA
WANTING TO COMMENCE WITH THE ZONAL FLOW PATTERN AND DEVELOPING SW
SFC FLOW ON THE BACKSIDE OF THE SFC HIGH OVER THE WEEKEND. LOOKS
LIKE WE WILL CONTINUE TO STRUGGLE TO REACH THE 80 DEGREE MARK
THROUGH THE END OF THE WEEK...WITH A FEW SITES TOUCHING 80 OVER THE
WEEKEND.

MARINE...

WARMER AND MORE HUMID AIR WILL MOVE OVER MARINE AREAS TODAY THROUGH
THIS EVENING BUT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS,
ESPECIALLY OVER SOUTHERN LAKE HURON THROUGH WESTERN LAKE ERIE. A
COLD FRONT WILL MOVE THROUGH THE GREAT LAKES TONIGHT WITH COOLER AIR
FLOWING IN BEHIND IT. NORTHERLY WIND PUSHING 20 KNOTS LATER TONIGHT
AND TUESDAY WILL BRING ELEVATED WAVE CONDITIONS OVER THE SOUTH HALF
OF LAKE HURON THAT WILL APPROACH SMALL CRAFT ADVISORY LEVELS IN
NEARSHORE AREAS. SURFACE HIGH PRESSURE WILL THEN BUILD MORE FULLY
OVERHEAD BY WEDNESDAY WITH LIGHTER WIND AND IMPROVE WAVE CONDITIONS
THROUGH THE END OF THE WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
SHORT TERM...BT
LONG TERM....DRK
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 12, 3:35 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT MON AUG 12 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING. THE STRONGEST
STORMS WILL APPROACH SEVERE LIMITS WITH HALF INCH HAIL AND 50 MPH
WIND GUSTS THE PRIMARY HAZARDS...ALONG WITH HEAVY DOWNPOURS OF
RAIN. STORM MOTION WILL BE WEST TO EAST AT 35 MPH.

THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE
MORNING MAINLY ALONG AND SOUTH OF INTERSTATE 69...AND THEN OVER
ALL AREAS DURING THE MID AFTERNOON THROUGH THE EVENING. THE
STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF
DAYTIME HEATING AND AS A COLD FRONT MOVES INTO THE REGION FROM THE
NORTH. THIS FRONT WILL MOVE SOUTH OF THE STATE BY MIDNIGHT AND
TAKE THE STORMY WEATHER OUT OF SOUTHEAST MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-130845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE NORTH HALF OF LAKE
HURON TODAY. THUNDERSTORMS ARE LIKELY TODAY THROUGH THIS EVENING
OVER THE SOUTH HALF OF LAKE HURON...LAKE ST CLAIR...AND WESTERN
LAKE ERIE. THE STRONGEST STORMS WILL BE CAPABLE OF HALF INCH HAIL
AND 40 KNOT WIND GUSTS ALONG WITH HEAVY DOWNPOURS OF RAIN. STORM
MOTION WILL BE WEST TO EAST AT 30 KNOTS.

THERE WILL BE TWO PERIODS OF STORM ACTIVITY...FIRST DURING THE
MORNING MAINLY OVER LAKE ST CLAIR AND WESTERN LAKE ERIE...AND
THEN OVER ALL AREAS DURING THE AFTERNOON THROUGH THE EVENING. THE
STRONGEST STORMS ARE EXPECTED LATER IN THE DAY AT THE PEAK OF
DAYTIME HEATING AND AS A COLD FRONT MOVES THROUGH THE REGION. THIS
FRONT WILL MOVE INTO OHIO BY MIDNIGHT AND TAKE THE STORMY WEATHER
OUT OF THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washtenaw

When
August 12, 7:00 AM EST
Where
Washtenaw County, 0.33 mi N of Guthrie
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.305, -84.069

Lightning caused a pole barn to catch fire, burning to the ground. The barn was filled with various tools and machinery, which was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460573.